Nebraska, 2017Flood in Nebraska, February 14 to 19, 2017
February 14 to 19, 2017 · NWS OAX · 1 event in 1 county or zone
Warm temperatures during the first week of February caused intact ice cover on Ponca Creek to move downstream. The ice became stuck at several places upstream and downstream of Highway 12.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures during the first week of February caused intact ice cover on Ponca Creek to move downstream. The ice became stuck at several places upstream and downstream of Highway 12.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 14, 11:51 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 14, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1151 AM CST Tue Feb 14 2017
.SHORT TERM...(Today through Thursday)
Issued at 321 AM CST Tue Feb 14 2017
Quiet weather continues through the short term with continued
above normal temperatures.
Northwest flow aloft remains overhead with a strong ridge over
the northwestern US and a trough across much of Ontario. This
trough will send a weak shot of cold air advection skirting into
our area as the trough drops southeast through the Great Lakes
region today. Favorable northwest mixing winds could produce some
gusts this afternoon into the 30 mph range but these should
subside by evening as the surface pressure gradient relaxes with
broad high pressure building overhead.
The above mentioned Great Lakes trough is forecast to push into
the northeastern US by Wednesday allowing the above mentioned upper
ridge to build into the central US. This will push Thursday high
temperatures into the 60s across most of the forecast area.
.LONG TERM...(Thursday night through Monday)
Issued at 321 AM CST Tue Feb 14 2017
By Friday, the upper ridge axis will be centered over the central
US allowing highs to reach into the mid to upper 60s. A weak
shortwave is progged to top the ridge over the Dakotas by Friday
night sending a weak cool front into the area, but primarily just
a wind shift per 00z GFS. Upper flow becomes southwesterly by late
in the weekend as the ridge shifts east and a trough digs across
the western US. This is progged to move northeast into the central
US by late in the weekend. Models continue to show strong/moist
southerly flow coming up from the Gulf producing a period of
showers and possibly isolated thunder ahead of the approaching
trough early next week.
&&
.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Wednesday)
Issued at 1147 AM CST Tue Feb 14 2017
VFR conditions are forecast through Wednesday morning with only
scattered to broken high clouds. Northwest winds 15 to 20kt will
diminish to or below 12kt this evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Dergan
Hazardous weather outlook, Feb 14, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CST Tue Feb 14 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 AM CST Tue Feb 14 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
No Hazardous Weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread Hazardous Weather is low.
.Spotter information statement...
Spotter activation will not be needed today or tonight.
Flood, Knox
- When
- February 14, 2:00 PM CST to February 19, 12:00 AM CST
- Where
- Knox County, 1.2 mi ESE of Verdel to 1.8 mi ESE of Verdel
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 42.813, -98.179
Flooding was reported to the National Weather Service along Ponca Creek in Knox County. This flooding occurred when ice moved downstream creating an ice jam below and above the USGS gage at Verdel. The flooding was mostly contained to lowland areas. One paved road was flooded just east of Ponca, called Rayder Swanson Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, February 14, 20176 injured · $2.9 million · EF2 · 12 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 14, 201715 events
- High Surf in Hawaii, February 14 to 16, 201711 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 14, 20176 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 14, 20172 events
- High Wind in Oregon, February 14 to 15, 201756 kt wind · 2 events
- Blizzard in Alaska, February 14, 20171 event
- Damaging Wind in Texas, February 14, 2017$7,000 · 1 event
- Avalanche in Colorado, February 14, 2017$2,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20171 event
- High Wind in Washington, February 14 to 15, 201756 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726205.